Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 30, NWS Cheyenne, WY

April 20, 2008Weston County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Apr 20, 2008, 10:42 AM MDT for Weston County, Wyoming. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2008, 10:42 AM MDT (16:42 UTC)
Expired
Apr 20, 2008, 7:16 PM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 4.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 201642
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MDT SUN APR 20 2008

...STRONG WINDS ACROSS PORTIONS OF SOUTHEAST WYOMING THROUGH EARLY
THIS EVENING...

.A TIGHTENING SURFACE PRESSURE GRADIENT AND STRENGTHENING WINDS 
ALOFT ASSOCIATED WITH A PASSING COLD FRONT WILL PRODUCE STRONG
WINDS THROUGH EARLY EVENING. IF YOU ARE DRIVING...ESPECIALLY HIGH
PROFILE VEHICLES...KEEP A FIRM GRIP ON YOUR STEERING WHEEL AND 
WATCH FOR STRONG CROSS WINDS WHICH COULD CAUSE YOU TO LOSE CONTROL
OF YOUR VEHICLE. DRIVERS OF HIGH PROFILE VEHICLES MAY WANT TO 
POSTPONE TRAVEL UNTIL THE STRONG WINDS SUBSIDE. YOUR NATIONAL
WEATHER SERVICE WANTS YOU TO ARRIVE ALIVE.

WYZ059-061-062-065-210200-
/O.NEW.KCYS.HW.W.0030.080420T1642Z-080421T0200Z/
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...RAWLINS...HANNA...
MEDICINE BOW...LARAMIE
1042 AM MDT SUN APR 20 2008

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

EXPECT SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH.
WINDS WILL BECOME WEST LATE THIS AFTERNOON AND EARLY THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

RUBIN
2 follow-up statements
000 
WWUS75 KCYS 202255
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT SUN APR 20 2008

WYZ059-210000-
/O.CAN.KCYS.HW.W.0030.000000T0000Z-080421T0200Z/
CONVERSE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK
455 PM MDT SUN APR 20 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

THE COLD FRONT HAS MOVED THROUGH CONVERSE COUNTY OVER THE PAST FEW
MINUTES. AS A RESULT...WINDS HAVE SWITCHED TO NORTHERLY LIMITING
ANY FURTHER THREAT OF HIGH WINDS THIS EVENING. NORTHERLY WINDS AT
15 TO 20 MPH WITH GUSTS TO 35 MPH WILL CONTINUE TO OCCUR TONIGHT.

$$

WYZ061-062-065-210200-
/O.CON.KCYS.HW.W.0030.000000T0000Z-080421T0200Z/
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
LARAMIE
455 PM MDT SUN APR 20 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING. 

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL OCCUR
OUT AHEAD OF A COLD FRONT THROUGH 8 PM. AREAS OF CARBON COUNTY
HAVE ALREADY EXPERIENCED THE COLD FRONTAL PASSAGE...THUS THEIR
WINDS HAVE TURNED MORE WESTERLY...BUT CONTINUE TO BE QUITE BRISK. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

HAHN
000 
WWUS75 KCYS 210116
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
716 PM MDT SUN APR 20 2008

WYZ061-062-065-210230-
/O.CAN.KCYS.HW.W.0030.000000T0000Z-080421T0200Z/
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
LARAMIE
716 PM MDT SUN APR 20 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS WILL CONTINUE TO DECREASE THROUGH THE REST OF THE EVENING.
A FEW AREAS WILL CONTINUE TO EXPERIENCE WINDS OF 25 TO 30 MPH
WITH AN OCCASIONAL GUST TO 40 OR 45 MPH THROUGH 9 PM.

$$

HAHN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 20, 3:30 AM MDT, 7 hours 12 minutes earlier.

Area forecast discussion, Apr 20, 3:30 AM MDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
330 AM MDT SUN APR 20 2008

.SHORT TERM...TODAY THRU MONDAY NIGHT...UPPER LOW JUST OFF THE
WASHINGTON COAST WILL MOVE LITTLE TODAY BEFORE SPLITTING A SECOND
UPPER LOW EASTWARD ACROSS THE NORTHERN ROCKIES INTO SRN SASK MONDAY.
STRONG SW UPPER FLOW EXPECTED ACROSS THE REGION TODAY WITH GUSTY
WINDS EXPECTED THIS AFTERNOON ESPECIALLY OVER THE WRN CWA.  MAX
TEMPS A LITTLE COOLER TODAY AS THERMAL RIDGE OVER THE HIGH PLAINS
SLOWLY SHIFTS EASTWARD BUT STILL UNSEASONABLY WARM.  WEAK IMPULSE
LIFTING NE ACROSS THE REGION ALONG WITH SFC COLD FRONT MOVING OVER
THE PLAINS LATE THIS AFTERNOON WILL TRY TO SET OFF SOME WEAK
CONVECTION MAINLY OVER EAST CENTRAL WY AND THE FAR NRN PANHANDLE BUT
ACTIVITY WILL BE HINDERED BY WEAK INSTABILITY AND SCANT MOISTURE SO
SHOULD ONCE AGAIN SEE HIGH BASED CONVECTION WITH MAINLY SPRINKLES AT
BEST.  COLD FRONT WILL BE EAST OF THE CWA EARLY THIS EVENING WITH
COOLER CONDITIONS TONIGHT AND MONDAY.  RETURN FLOW AND ANOTHER WEAK
IMPULSE WILL BRING A LITTLE BETTER CHANCE FOR SHOWERS AND A FEW WEAK
STORMS ACROSS ERN WY AND THE WRN PANHANDLE MONDAY AFTERNOON INTO THE
EVENING BUT AGAIN SCANT MOISTURE WILL HINDER THINGS.

.LONG TERM...TUESDAY THROUGH SATURDAY.
THE 500MB HEIGHTS WILL BEGIN TO RISE WITH A SHORTWAVE RIDGE MOVING
ACROSS WYOMING ON TUESDAY. TEMPERATURES WILL WARM NEARLY 4 TO 6F
DEGREES COMPARED TO MONDAY...WITH HIGHS EXPECTED TO BE IN THE MID
50S TO LOWER 60S EAST OF INTERSTATE 25 AND IN THE LOWER TO MID 50S
FOR AREAS WEST OF INTERSTATE 25. THERE IS SOME WEAK INSTABILITY OVER
THE HIGHER ELEVATIONS...BUT AT THIS TIME DO NOT EXPECT ANY CHANCES
OF PRECIPITATION. MUCH WARMER TEMPERATURES EXPECTED ON WEDNESDAY
AHEAD OF AN UPPER LEVEL TROUGH DEVELOPING IN THE WESTERN UNITED
STATES. EXPECT HIGHS IN THE UPPER 50S TO 60S. MODELS ALSO INDICATE
DECENT INSTABILITY OVER EASTERN PORTIONS OF WYOMING AND THE NEBRASKA
PANHANDLE ON WEDNESDAY AFTERNOON AND EVENING WITH LIFTED INDICES OF
MINUS 4. ALSO THERE IS SOME WEAK MOISTURE CONVERGENCE WITH 15 TO 20
KNOTS OF SOUTHERLY FLOW OVER THE NEBRASKA PANHANDLE PULLING DEW
POINT TEMPERATURES OF NEARLY 40S INTO THE PANHANDLE. HAVE INCREASE
CHANCES OF PRECIPITATION OVER THE NEBRASKA PANHANDLE ON WEDNESDAY
AFTERNOON AND EVENING WITH MENTIONED ISOLATED TO SCATTERED
THUNDERSTORMS. THE UPPER LEVEL SYSTEM AND ASSOCIATED SURFACE COLD
FRONT WILL MOVE ACROSS WYOMING ON WEDNESDAY NIGHT INTO THURSDAY.
MODELS INDICATED THE SURFACE LOW OVER WEST CENTRAL SOUTH DAKOTA AND
NORTH CENTRAL NEBRASKA BY THURSDAY MINORING. HIGH TEMPERATURES ON
THURSDAY WILL BE NEARLY 5 TO 8F DEGREES COOLER COMPARED TO
WEDNESDAY. THE BEST CHANCES OF PRECIPITATION WILL REMAIN ACROSS
NORTHERN PORTIONS OF THE CWA. WINDS WILL ALSO INCREASE THROUGH
THURSDAY AFTERNOON AND EARLY EVENING AS THE SURFACE PRESSURE
GRADIENT TIGHTENS. STRONG WINDS WILL CONTINUE THROUGH THURSDAY NIGHT
INTO FRIDAY MORNING AS WINDS SWITCH FROM WESTERLY TO NORTHWEST.
TEMPERATURES ON FRIDAY WILL BE EVEN COOLER WITH HIGHS EXPECTED IN
THE 50S. TEMPERATURES WILL GRADUALLY REBOUND ON SATURDAY AS RIDGE
DEVELOPS OVER WESTERN UNITED STATES. HIGH TEMPERATURES WILL BE IN
THE UPPER 50S TO LOWER 60S ON NEXT SATURDAY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THRU MONDAY.  GUSTY WINDS
ESPECIALLY OVER SW WIND FAVORED AREAS AROUND THE WY MTNS THIS
AFTERNOON.  SFC COLD FRONT WILL RACE ACROSS THE REGION LATE THIS
AFTERNOON INTO EARLY THIS EVENING.

&&

.FIRE WEATHER...ANOTHER WARM AND RATHER WINDY DAY OVER THE ERN
PLAINS TODAY AHEAD OF COLD FRONT.  WILL CONTINUE TO FAVOR BELOW
MODEL RH PROGS THUS RH VALUES WILL ONCE AGAIN FALL BELOW CRITICAL
THRESHOLDS THIS AFTN INTO EARLY THIS EVENING.  AS A RESULT WILL
UPGRADE FIRE WX WATCH TO RED FLAG WRNG IN AREAS WITH DRY FUELS. FW
ZONE 291 WILL SEE QUICKER IMPROVEMENT LATE THIS AFTN AND EARLY
EVENING AS SFC FRONT PASSES BY AND RHS RECOVER QUICKER THAN OVER
PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING  11 TIL 6 PM  FIRE WX ZONE 291.
NE...RED FLAG WARNING  11 TIL 8 PM  FIRE WX ZONES 200..202.

&&
Hazardous weather outlook, Apr 20, 9:32 AM MDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
932 AM MDT SUN APR 20 2008

NEZ001>003-019>021-054-055-WYZ059-060-211100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-
932 AM MDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WARM DAY EXPECTED TODAY ALONG WITH DRY AND WINDY
CONDITIONS THIS AFTERNOON THROUGH EARLY EVENING. THESE CONDITIONS
WILL INCREASE THE FIRE DANGER ACROSS THE REGION. A RED FLAG
WARNING IS IN EFFECT FOR ALL OF THE NEBRASKA PANHANDLE AND NORTH
CENTRAL PORTIONS OF SOUTHEAST WYOMING STARTING AT 11 AM AND
EXTENDING THROUGH THE EARLY EVENING DUE TO THESE CRITICAL FIRE
CONDITIONS. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS
AFTERNOON...ALLOWING FOR HIGH BASED STORMS WITH A FEW SPRINKLES
ALONG WITH GUSTY WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE
AND NORTHERN PORTIONS OF SOUTHEAST WYOMING ON WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>070-211100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
932 AM MDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WARM DAY ALONG WITH DRY AND BREEZY CONDITIONS OUTSIDE OF
THE MOUNTAINS THIS AFTERNOON THROUGH EARLY THIS EVENING. A COLD
FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON...ALLOWING FOR HIGH
BASED STORMS WITH A FEW SPRINKLES. BEHIND THE COLD FRONT...EXPECT
GUSTY WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST WYOMING ON WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 6:50 PM MDTFire Weather WatchCYS10 hr
Apr 20, 4:20 AM MDTRed Flag WarningCYS16 hr

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.